Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 3, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at May 23, 2004, 12:54 PM EDT for Otsego County, Michigan. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2004, 12:54 PM EDT (16:54 UTC)
- Expired
- May 23, 2004, 2:00 PM EDT
- In force
- 66 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Otsego County, MI
The radar
The NCL Michigan radar (KAPX), 13 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 4.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 516 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
658
WUUS53 KAPX 231654
SVRAPX
MIC137-231800-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1253 PM EDT SUN MAY 23 2004
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
OTSEGO COUNTY IN NORTHERN LOWER MICHIGAN
* UNTIL 200 PM EDT
* AT 1250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 9 MILES WEST OF OTSEGO LAKE STATE
PARK...OR ABOUT 9 MILES EAST OF MANCELONA...MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WATERS BY 100 PM EDT
OTSEGO LAKE STATE PARK...GAYLORD BY 105 PM EDT
SPARR BY 115 PM EDT
JOHANNESBURG BY 120 PM EDT
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4488 8449 4486 8485 4510 8486 4519 8437
4490 8438
$$
JZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 10:33 AM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, May 23, 10:33 AM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1033 AM EDT SUN MAY 23 2004 .SHORT TERM...A WET MORNING ACROSS NORTHERN LOWER MI...WITH PRECIP NOW SPREADING INTO EASTERN UPPER. THUNDERSTORMS ARE WEAKENING AS THEY MOVE INTO THE FORECAST AREA...AS ELEVATED INSTABILITY REALLY PETERS OUT AS ONE HEADS NORTH. STILL...OCCASIONALLY STRONG CONVECTIVE ELEMENTS ARE NOTED IN THE SOUTH...WITH MBL PICKING UP 0.58 OF RAIN BETWEEN 9 AND 10 AM. THE BACK EDGE OF THIS MCS WAS PROGRESSING ACROSS CENTRAL LAKE MI...MBL WILL SEE THE RAIN TAPER OFF WITHIN AN HOUR. THIS WAS ALL HAPPENING NORTH OF A WARM FRONT THAT WAS SLOWLY MOVING NORTH FROM THE I-94 CORRIDOR DOWNSTATE. HYDRO AND SVR WX CONCERNS ARE THE MAIN ISSUE. HYDRO...MAIN CONCERN AT THE PRESENT IS THE PINE RIVER IN WEXFORD/ MANISTEE COUNTIES...AND THE MANISTEE RIVER DOWNSTREAM OF THE PINE. THIS DRAINAGE BASIN HAS SEEN HEAVY RAIN IN PAST DAYS (ESPECIALLY THE MASON/LAKE COUNTY PART OF THE BASIN)...AND HAS PICKED UP ALMOST AN INCH OF ADDITIONAL RAIN SO FAR. WILL BE KEEPING AN EYE OUT DOWN THERE TO SEE IF ADDITIONAL HEAVY RAIN MATERIALIZES LATE TODAY. OTHERWISE...THE REST OF THE FORECAST AREA LOOKS TO PICK UP A GENERAL HALF-INCH TO INCH RAINFALL TODAY AS RAIN BAND CONTINUES TO ROTATE NORTH. BUT WITHOUT PERSISTENT HEAVY CONVECTIVE RAINS WITHIN THIS BAND...WE PROBABLY WILL NOT SEE THE VERY HEAVY LOCAL RAINS THAT IT WOULD TAKE TO PRODUCE FLOODING...ESPECIALLY SINCE THIS AREA (WHILE WET) HAS NOT SEEN THE DOUSING THAT THE FAR SOUTH HAS HAD IN THE PAST WEEK. SVR POTENTIAL WILL WAIT TIL LATE TODAY. SUBSTANTIAL DESTABILIZATION IS EXPECTED NEAR WARM FRONT BACK ALONG WI/IL BORDER...THIS SHOULD BE THE GENESIS REGION OF A SVR MCS THAT WILL TRACK INTO THE SOUTHERN LOWER AND PERHAPS GRAZE THE SOUTHERN ZONES. WITH THE WARM FRONT EXPECTED TO REMAIN DOWNSTATE UNTIL TONIGHT...CONVECTION WILL HAVE TO BE VERY WELL ORGANIZED TO GETS WINDS DOWN TO THE SURFACE...BUT THAT IS CERTAINLY POSSIBLE. MARGINAL HAILERS ARE THE OTHER CONCERN. MOST OTHER ELEMENTS OF THE FORECAST ARE STRAIGHTFORWARD. WIDESPREAD PRECIP CENTRAL AND NORTH...AND EASTERLY WINDS...WILL KEEP TEMPS COOL THERE. IN THE SOUTH...WHERE A DIMINISHING TREND IN PRECIP IS EXPECTED BEFORE ANY DEVELOPING MCS ARRIVES...SOME DIURNAL HEATING WILL OCCUR. ZOLTOWSKI && .PREV DISCUSSION ISSUED 352 AM SUN MAY 23... LONG TERM...MONDAY...WILL KEEP CHANCE POPS AS THE 500 MB TROUGH AXIS MOVES THROUGH THE STATE BY 18Z AND WITH THE NW FLOW AND THE CLOUDINESS, THERE WILL BE INSTABILITY SHOWERS POST FRONTAL ALSO AS THE 300 MB 70KT LFQ MOVES IN AT THE SAME TIME. BY 21Z THE 300 MB JET HAS ITS RFQ OVER THE AREA (NET DOWNWARD MOTION) AND 500 MB RIDGE IS BUILDING RAPIDLY. LOW LEVEL MOISTURE (RH AT 850 AND BELOW IS >95%)IS STILL RATHER THICK SO WILL KEEP THE SKY MOSTLY CLOUDY. MONDAY NIGHT...500 MB RIDGE MOVES OVER THE REGION BY 06Z AND THE SFC MOISTURE DRIES TO BELOW 50% IN N LOWER AND 60 % IN E UPPER. NEXT SFC LOW IS MOVING IN AND WITH THE FRONT TO THE SOUTH SO EXPECTING A CHANCE OF RAIN SHOWERS OVER N LOWER THROUGH 09Z. TUESDAY....HAVE GONE WITH SCATTERED THUNDERSTORMS PRIMARILY SOUTH OF M-72 AS THE 850-500 LAPSE RATE AGAIN STEEPENS TO BETTER THAN 6C/KM BUT THE SFC INSTABILITY IS LACKING. LAPSE RATES ARE IN THE 5 C/KM REGION FARTHER NORTH AND WHILE I CANT RULE OUT THUNDER THE FLAVOR OF THE DAY WILL BE MORE ON THE ORDER OF SHOWERS. TUESDAY NIGHT LOOKS TO CLEAR OUT AS THE SFC LOW MOVES NORTH AND COLD FRONT MOVES EAST. THE REST OF THE EXTENDED LOOKS GOOD THROUGH 120 HOURS OF THE GFS. LUTZ && .APX...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH...TODAY AND THIS EVENING...MIZ031>036-041-042. &&
Hazardous weather outlook, May 23, 11:20 AM EDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1120 AM EDT SUN MAY 23 2004 MIZ008-015>036-041-042-241100- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD- 1120 AM EDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BRING A THREAT OF HEAVY RAIN TO THE AREA TODAY AND TONIGHT. SEE ONGOING WATCHES...WARNINGS AND ADVISORIES FOR FURTHER DETAILS. THERE IS A RISK OF SEVERE THUNDERSTORMS IN NORTHERN LOWER MICHIGAN SUNDAY. WIND GUSTS TO 65 MPH AND HAIL UP TO AN INCH AND A HALF IN DIAMETER ARE POSSIBLE. THE BEST CHANCE OF SEVERE WEATHER WILL BE AFTER 4 PM...AND WILL CONTINUE THROUGH THE NIGHT. THE LIKELIHOOD OF SEVERE WEATHER WILL INCREASE AS YOU HEAD SOUTH ACROSS NORTHERN LOWER MICHIGAN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) LUTZ/JZ
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:26 PM EDT | Special Marine Warning | APX | 64 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.